Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

July 6, 2016Lee County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 6, 2016, 1:21 PM CDT for Lee County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2016, 1:21 PM CDT (18:21 UTC)
Expired
Jul 6, 2016, 1:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Lee County, AL

The radar

The Maxwell AFB radar (KMXX), 41 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1847 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WWUS84 KBMX 061821
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CDT WED JUL 6 2016
 
ALZ047-061845-
LEE AL-
121 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEE COUNTY UNTIL
145 PM CDT...

AT 120 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OPELIKA...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AUBURN...OPELIKA...BEANS MILL...BEAUREGARD...AUBURN UNIVERSITY...
GRIFFEN MILL...ROBERT G. PITTS AIRPORT AND MOUNT JEFFERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3252 8523 3256 8553 3273 8553 3273 8549
      3274 8549 3273 8548 3273 8543 3274 8543
      3274 8541 3273 8540 3273 8529 3275 8528
      3275 8523
TIME...MOT...LOC 1820Z 269DEG 10KT 3266 8545 

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 6, 12:38 PM CDT, 43 minutes earlier.

Area forecast discussion, Jul 6, 12:38 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1238 PM CDT WED JUL 6 2016

.UPDATE...
For 18Z Aviation forecast.

&&

.DISCUSSION...

After taking a look at this morning's KBMX 12z RAOB, we've added
in a chance of isolated severe storms across all of Central
Alabama. Modifying the sounding to today's forecast highs, over
3000 J/KG of CAPE was being advertised, along with very high low-
level lapse rates. With a bit of dry air aloft and PWATS of 1.87
inches, the threat of microbursts is higher today. Also, 500MB
temperatures are cooler (-8.5 C today as opposed to -6C
yesterday). That would also support the chance of at least quarter
size hail within stronger storms as well. Overall bulk shear today
is lower than observed yesterday, so pulse storms are certainly in
the cards.

Looking off to our north and west, we've got two features to keep
an eye on for this evening's weather. The first is the MCS over
northern Arkansas and southern Missouri, and the next is the
outflow boundary quickly moving southward out of the Ohio River
Valley. As flow aloft becomes more northwesterly with time, we may
have to deal with what's left over from those storms, at least
across our far northeast counties later this evening.

56/GDG

&&

.AVIATION...
18Z TAF Discussion.

For TCL-BHM-EET-ANB-ASN, cloud heights and coverage should
average in the VFR category, with the primary transient element
being a chance for a nearby shower, perhaps a storm this afternoon.
Surface winds will be ~west-southwesterly around 5-10 knots.

Farther south, indications point toward a better chance for
showers and thunderstorms. SHRA and VCTS have been maintained for
MGM-TOI this afternoon, and a TEMPO group was also included from
18Z-20Z as radar shows storms inbound. West-southwesterly surface
winds are expected here as well, at about 5-10 knots with a few
higher gusts in/near storms.

At this time, it looks like the presence of showers and
thunderstorms will wane heading into the evening hours area-wide.
We'll keep an eye out for a few regional elements that could still
generate a few isolated cells tonight.

Lastly, forecast models are suggesting potential for some areas
of low clouds and/or fog overnight. I'll let upcoming TAF cycles
determine the need for introduction.

89/GSatterwhite

&&

.FIRE WEATHER...

Isolated to scattered showers and storms are expected for the next
several days, especially in the afternoons and evenings. No fire
weather concerns are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     91  74  94  74  95 /  30  20  30  10  10
Anniston    91  74  94  74  95 /  30  20  20  10  10
Birmingham  94  76  95  78  95 /  30  20  20  10  10
Tuscaloosa  94  75  96  77  96 /  30  10  10   0  10
Calera      92  75  95  76  95 /  40  20  20  10  10
Auburn      90  74  93  75  94 /  60  20  20  10  10
Montgomery  94  74  97  76  97 /  50  20  20  10  10
Troy        91  74  95  75  95 /  60  20  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 6, 10:01 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 AM CDT WED JUL 6 2016

ALZ011>015-017>050-071815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1001 AM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE STORMS ARE POSSIBLE TODAY ACROSS ALL OF CENTRAL
ALABAMA. MAIN THREATS INCLUDE GUSTY WINDS UP TO 60 MPH THAT COULD
BRING DOWN TREES AND POWER LINES...AND QUARTER SIZE HAIL. THE
THREAT FOR SEVERE STORMS WILL DIMINISH LATER THIS EVENING WITH THE
LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COMBINATION OF HEAT AND HUMIDITY MAY SEND HEAT INDEX VALUES OVER
105 DEGREES EACH AFTERNOON FROM THURSDAY THROUGH SATURDAY...MAINLY
ACROSS THE SOUTHERN AND WESTERN PORTIONS OF CENTRAL ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 6, 11:46 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1146 AM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     TSTM WND DMG     5 ESE ALTOONA           34.00N 86.25W
07/06/2016                   ETOWAH             AL   EMERGENCY MNGR

            TREE LIMBS GREATER THAN 2 INCHES IN DIAMETER WERE DOWNED.

&&

GSATTERW
Special weather statement, Jul 6, 12:14 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 PM CDT WED JUL 6 2016

ALZ044-046-049-061800-
BULLOCK AL-MONTGOMERY AL-PIKE AL-
1214 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIKE...SOUTHWESTERN
BULLOCK AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 100 PM CDT...

AT 1214 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PINE LEVEL...OR NEAR MEADVILLE...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEANS CROSSROADS...LINWOOD...PINE LEVEL...SHOPTON...HIGH RIDGE...
ORION...CHINA GROVE AND CURRYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3203 8615 3218 8604 3206 8571 3183 8588
TIME...MOT...LOC 1714Z 301DEG 10KT 3207 8603

56
Special weather statement, Jul 6, 12:36 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1236 PM CDT WED JUL 6 2016

ALZ046-050-061815-
BARBOUR AL-BULLOCK AL-
1236 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BULLOCK AND NORTH
CENTRAL BARBOUR COUNTIES UNTIL 115 PM CDT...

AT 1235 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MIDWAY...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIDWAY...COMER...ABERFOIL...BARBOUR COUNTY PUBLIC LAKE DAM AND THREE
NOTCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3204 8570 3222 8565 3220 8543 3215 8543
      3215 8532 3193 8539
TIME...MOT...LOC 1735Z 285DEG 14KT 3212 8559

56
Special weather statement, Jul 6, 12:50 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT WED JUL 6 2016

ALZ041-043-061830-
ELMORE AL-AUTAUGA AL-
1250 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELMORE AND
SOUTHEASTERN AUTAUGA COUNTIES UNTIL 130 PM CDT...

AT 1249 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR AUTAUGAVILLE...OR 9 MILES SOUTHWEST OF PRATTVILLE...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATTVILLE...MILLBROOK...ELMORE...COOSADA...DEATSVILLE...
AUTAUGAVILLE...AUTAUGA COUNTY AIRPORT...BOOTH...
SPEIGNER AND WETUMPKA MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3237 8655 3238 8658 3236 8660 3238 8662
      3240 8661 3240 8664 3236 8668 3245 8671
      3260 8633 3248 8629 3249 8631 3244 8632
      3241 8631 3243 8635 3243 8640 3241 8640
      3240 8643 3241 8646 3238 8646 3234 8652
TIME...MOT...LOC 1749Z 252DEG 21KT 3239 8660

56
Special weather statement, Jul 6, 1:18 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT WED JUL 6 2016

ALZ049-061900-
PIKE AL-
118 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL
200 PM CDT...

AT 117 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLENWOOD...OR NEAR GOSHEN...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TROY...BRUNDIDGE...GOSHEN...BANKS...TROY UNIVERSITY...ANTIOCH...
BRUNDIDGE MUNICIPAL AIRPORT...MOSSY GROVE...HENDERSON...
TARENTUM AND HAMILTON CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3163 8618 3165 8616 3166 8616 3166 8615
      3176 8615 3186 8581 3162 8577 3162 8618
TIME...MOT...LOC 1817Z 253DEG 20KT 3165 8611

56
Special weather statement, Jul 6, 1:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CDT WED JUL 6 2016

ALZ047-061845-
LEE AL-
121 PM CDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEE COUNTY UNTIL
145 PM CDT...

AT 120 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OPELIKA...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AUBURN...OPELIKA...BEANS MILL...BEAUREGARD...AUBURN UNIVERSITY...
GRIFFEN MILL...ROBERT G. PITTS AIRPORT AND MOUNT JEFFERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3252 8523 3256 8553 3273 8553 3273 8549
      3274 8549 3273 8548 3273 8543 3274 8543
      3274 8541 3273 8540 3273 8529 3275 8528
      3275 8523
TIME...MOT...LOC 1820Z 269DEG 10KT 3266 8545

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:21 PM CDTSpecial Weather StatementBMXWalker24 min
Jul 6, 8:52 AM CDTSpecial Weather StatementBMXEtowah23 min
Jul 6, 10:18 AM CDTSpecial Weather StatementBMXCleburne27 min
Jul 6, 10:41 AM CDTSpecial Weather StatementBMXRandolph49 min
Jul 6, 11:19 AM CDTSpecial Weather StatementBMXChambers, Tallapoosa56 min
Jul 6, 12:14 PM CDTSpecial Weather StatementBMXBullock46 min
Jul 6, 12:36 PM CDTSpecial Weather StatementBMXBullock39 min
Jul 6, 12:50 PM CDTSpecial Weather StatementBMXAutauga40 min
Jul 6, 12:52 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock38 min
Jul 6, 1:12 PM CDTSevere Thunderstorm WarningBMXBarbour, Russell28 min
Jul 6, 1:18 PM CDTSpecial Weather StatementBMXPike42 min
Jul 6, 1:28 PM CDTSpecial Weather StatementBMXBarbour47 min
Jul 6, 1:35 PM CDTSevere Thunderstorm WarningBMXPike25 min
Jul 6, 2:06 PM CDTSpecial Weather StatementBMXDallas24 min
Jul 6, 2:11 PM CDTSpecial Weather StatementBMXLowndes49 min
Jul 6, 2:19 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery41 min
Jul 6, 2:32 PM CDTSpecial Weather StatementBMXMacon43 min
Jul 6, 2:35 PM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes40 min
Jul 6, 2:46 PM CDTSpecial Weather StatementBMXAutauga44 min
Jul 6, 2:51 PM CDTSpecial Weather StatementBMXLee, Macon54 min
Jul 6, 3:05 PM CDTSpecial Weather StatementBMXMontgomery55 min
Jul 6, 3:23 PM CDTSevere Thunderstorm WarningBMXLee20 min
Jul 6, 3:26 PM CDTSpecial Weather StatementBMXLowndes49 min
Jul 6, 3:39 PM CDTSpecial Weather StatementBMXCherokee36 min
Jul 6, 4:05 PM CDTSpecial Weather StatementBMXChambers25 min
Jul 6, 4:10 PM CDTSpecial Weather StatementBMXRandolph20 min
Jul 6, 4:16 PM CDTSpecial Weather StatementBMXElmore29 min
Jul 6, 4:32 PM CDTSpecial Weather StatementBMXRandolph28 min
Jul 6, 4:40 PM CDTSpecial Weather StatementBMXCalhoun50 min
Jul 6, 4:44 PM CDTSpecial Weather StatementBMXCoosa31 min
Jul 6, 4:59 PM CDTSpecial Weather StatementBMXCoosa31 min
Jul 6, 5:08 PM CDTSpecial Weather StatementBMXBibb37 min
Jul 6, 5:15 PM CDTSpecial Weather StatementBMXCoosa15 min
Jul 6, 5:27 PM CDTSpecial Weather StatementBMXRandolph18 min
Jul 6, 5:31 PM CDTSpecial Weather StatementBMXChilton44 min
Jul 6, 5:45 PM CDTSpecial Weather StatementBMXRandolph15 min
Jul 6, 6:06 PM CDTSpecial Weather StatementBMXBibb39 min
Jul 6, 6:40 PM CDTSpecial Weather StatementBMXSumter35 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.